My son is against me taking adderall. I am 52 and he is an opinionated 23 year old. I take this medication for adult add and depression along withPristique. His latest try to get me to stop taking adderall is to say after researching the medication, he found out it can make you lose your mind or go crazy. I dont believe this. Is there even a shread of truth to his statement?
Well, I don't know all of the medical research that went into it but I have been doing a great deal of research myself lately on this exact issue. I am 32 and also take Adderall for add and depression. I've been taking it for about a year now. Just recently it was like I woke up one day and was a completely different person. Seriously overnight. Before there was nothing more important than my husband and children and our family. But since that day I have tried divorcing my husband, who happens to really love me because he refuses to give up our marriage til we find out what has happened, lost complete interest in doing things with my family, become completely forgetful of normal everyday things that I used to be quite anal about. I've lost several friends because they don't seem to like the "new me" anymore, had some days of seriously wanting to throw myself in front of a bus or just sit and cry.
Anyway, a few people told me they thought they noticed signs of this for a while, to me it was just drastic. Someone mentioned that it could be the Adderall so I started to "google" things about it. I have found tons of reports of others who have had the same thing happen to them. Talking about having to be hospitalized after quitting and some committing suicide. Apparently there has been ongoing contraversy over this drug for some time. I'm still researching hoping to find real answers but right now I am leaning toward the amphetamine mania that seems to be the most heard of while researching this. I only wanted to answer you because if that really is what caused this in me I would love to help prevent that from happening to someone else. Your question was posted quite a bit back but I would love to know what your decision was and if you are having trouble with it. But please! If you happen to still be up in the air about it, check around however you normally find information about things. Google, library, etc, because I wish that I had!!
Check out Robert Whitaker's Anatomy of an Epidemic, or just check out the "childhood disorders" section of his site.
In short, adderall can pave the way to a bipolar diagnosis, which is way, way more serious than a diagnosis for ADHD. Medication for bipolar is basically approached as non negotiable and comes with major side effects, the least of which is lethargy, mental fuzziness, bloating and weight gain, the worst is shortened life span due to the liver and heart problems the medications give rise to. Basically whatever problem you're treating with adderall would be majorly worsened by bipolar meds.
Anti-depressants can do the same thing as adderall (giving rise to mania) and the combination of the two can be really dangerous.
Big Pharma conceals this information and if you were to ask your doctor about it he would probably say that underlying bipolar predispositions can be triggered by these medicines. And/or that science is simply advancing to the point where we realize how many people are secretly bipolar. But bipolar isn't subtle. If you slipped into a manic episode you would probably be in major denial about it, as is the nature of mania, but everyone around you would probably recognize it.
Adderall is traumatic on your system and the increased focus and energy you get from it comes at a price. It's also not static. Its effect changes over time.
Just be really careful and don't be so quick to dismiss your son's concerns. Really dig into the research, find out what no doctor will tell you, and make an informed decision for yourself.
Also check out Dr. Kelly Brogan's book A Mind of Your Own if you struggle with depression. Whereas Whitaker's book is directed at psychiatrists and presents the hardcore hidden science, Brogan's book is directed to the patient, and offers a radical new view at the cause of your symptoms and how to address them.
Way less science-y, but equally important, check out Marianne Williamson's Tears to Triumph, about the spiritual purpose of depression and the disservice we do to ourselves by medicating it away.
Point is that your son's concerns are incredibly valid.
Yes, I have been taking it for a year now and I am not happy at all I am so miserable I went to my psychiatrist about my depression and how I was tired all the time losing focus but before I even made a appt. a friend of mine let me try one of his and I believed at the time it was my cure for being depressed so I did tell my doctor a few more symptoms so he would specifically prescribe it. I thought i was cured for a awhile but then maybe after 4 months of using it as prescribed my depression increased I have anxiety everyday and a few mental breakdowns a week for no good reason, I have to drink alcohol after my day at work so I can just relax for the rest of the day, which is awful because I have never been a drinker. At night I am wide awake even thow for weeks I have been getting only 4 hours of sleep at night because I have to wak up early for work .
Do not take it I am about to just drop everything and go get help and I do not want anyone to feel like this or think that adderall can help you in the long run, just understand that after awhile You will lose your mind i feel like my brain is sick with the flu because of adderall . You most likely need a antidepressant if you are depressed unmotivated and so tired all the time because that is exactly how I felt and now I really feel like my brain is sick , this drug changes you a lot. You may believe this will really help you but your son is 100% correct it will make you mentally sick overtime . And it's ironic I came across this I was searching about if adderall can make you go insane and you are asking the same question and I feel at least out of this experience I can help someone . Adderall is not good for your overall health/mind. I'm about to commit myself to a mental hospital because I just do not want to be on it anymore all I want to do right now is relax and I can't please please make the right choice do not take this evil drug
YES YES & YES... I'm a 45 year old woman. I haven't had any major surgeries or any mental health issues, I was a everyday normal person but recently I have been feeling like I have no purpose to live life with a smile.
I just Google searched "can Adderall make me crazy or think I'm going crazy?" Because I too have been on 30mg of Adderall 2 times a day but since have weened down to 1 a day & I've only been taking it for 6 months total.
I HATE the way I've lost interest in what used to make me happy & my main focus. My home used to be spotless & now I look around & it looks like a pig sty. I enjoyed cleaning, doing laundry, decorating, painting & making my home be something I could be proud of at all times. Now I could & have sat in one spot all day long & not even care how it looks or smells.
When I first took Adderall I was a cleaning machine, very focused with extreme fine detail. I was proud, content & felt accomplished. I was able to start & complete tasks without bouncing around taking on more tasks & never finishing one of them. That was the whole reason I went to my doctor for a diagnosis to get on the medication. Now today it's the exact opposite & back to the way I was before taking Adderall WITH no drive for life.
Heck, sometimes I don't even shower or leave the house for 4 or 5 days straight. Even writing that sounds down right disgusting because it is.
I've been weening myself off as I said and next week I'm breaking a half in half until my days are Adderall free. Something hasn't been quite right with my mind & none of this started until months into taking this drug.
I WANT MY LIFE BACK... I MISS WHO I ONCE WAS before Adderall. I just miss smiling & meaning it.
PLEASE don't view Adderall as a "fix me" drug. You'll only feel like it was the answer to your forgetfulness, motor driven actions for a short time. I would rather deal with how I was before the drug than to deal with that & added issues after taking it.
- Adderall Information for Consumers
- Adderall Information for Healthcare Professionals (includes dosage details)
- Side Effects of Adderall (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Dec 2011 • 1 answer
Posted 20 Apr 2015 • 2 answers
Posted 19 Oct 2015 • 1 answer
Posted 24 Dec 2015 • 2 answers
Posted 15 Nov 2017 • 0 answers